Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 9, 2017, 5:50 PM PDT for Lassen County, California. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 5:50 PM PDT (00:50 UTC)
- Expired
- Aug 9, 2017, 6:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lassen County, CA
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:53 PM PDT | HAIL 0.5 | Susanville, CA | LASSEN COUNTY SHERIFFS OFFICE REPORTED MARBLE SIZED HAIL AND HEAVY RAINFALL. |
| Aug 9, 5:59 PM PDT | HAIL 0.5 | 2 Nnw Susanville, CA | TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL COVERING THE GROUND ROUGHLY ONE HALF INCH DEEP AND HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WUUS55 KREV 100050
SVRREV
CAC035-100115-
/O.NEW.KREV.SV.W.0017.170810T0050Z-170810T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
550 PM PDT WED AUG 9 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Central Lassen County in northern California...
* Until 615 PM PDT
* At 549 PM PDT, a severe thunderstorm was located over Susanville
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing, and trees.
* Locations impacted include...
Susanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 12061 4040 12070 4063 12068 4057 12028
TIME...MOT...LOC 0049Z 224DEG 1KT 4041 12065
HAIL...1.00IN
WIND...60MPH
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:15 PM PDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 9, 1:15 PM PDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Reno NV 115 PM PDT Wed Aug 9 2017 .SYNOPSIS... Low pressure over northern California will continue shower and thunderstorms development through this evening with some storms capable of producing flash flooding mainly north of I-80. The storm threat will shift farther north on Thursday as this low finally exits northern California. Drier conditions are expected Friday through early next week. Temperatures will remain near to slightly above average through the week. && .SHORT TERM... Showers and thunderstorms producing hail, gusty outflow winds, and localized flash flooding generally north of Interstate 80 will continue this evening. An upper level shortwave trough off the California coast will place favorable upper level divergent forcing across northern Nevada tonight. Layered water vapor imagery and our special 19z sounding shows an encroaching dry level pushing northward near the I-80 corridor. This could reduce the flash flood threat southward of this area with more of a wind gust threat expected. As such, think the best flash flood potential should remain across northern Washoe, Lassen, and Pershing counties with much of the showers and storms diminishing before midnight. The shortwave will remain in the area on Thursday but the moisture and forcing axis will shift northward and provide the best chances for storms mainly across Lassen and northern Washoe counties. Cooling aloft should produce some sizable instability by Nevada standards at about 800-1000 J/kg. Considering the ample instability and light flow aloft, these storms look like mainly hail and heavy rain producers. Drier and quieter conditions will prevail heading into the weekend as broad troughing ushers in a dry southwest flow aloft. Temperatures will warm aloft and will allow high temperatures to warm a few degrees above seasonal averages with lower 90s expected across western Nevada and lower 80s across Sierra valleys. Expecting typical zephyr breezes through the weekend and into early next week. The dry air mass will result in dry conditions along mid-slopes and higher elevations by Sunday morning. By early next week, model guidance again wants to develop a closed low across central California, but predictability with the trajectory is typically low particularly in the extended. Overall, this low may transport moisture northward and could trigger some showers and storms, but will leave out of the forecast until confidence increases with the shortwave development. Fuentes && .AVIATION... Areas of showers and thunderstorms will continue through about 05z this evening. These storms could be strong with hail and wind gusts to 40-50 kts possible mainly for areas south of Interstate 80, with a lessening wind threat and more of a heavy rain threat expected towards the Oregon border. The favored location for most storms through this evening should remain north of KTRK to KLOL. Isolated to scattered showers and storms are possible through 02z for KTVL, KTRK, KRNO, and KRNO. Lesser chances expected for KMMH with less than a 20% chance expected through 01z. Storms are expected to die off after midnight with another repeat possible on Thursday, but focused more to the north. Dry for Friday into the weekend. Fuentes && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 10 PM PDT this evening NVZ003>005. CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 9, 2:51 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL GARDNERVILLE RANCH 38.89N 119.74W
08/09/2017 M0.25 INCH DOUGLAS NV PUBLIC
SMALL HAIL REPORTED IN THE GARNDERVILLE RANCHOS AREA VIA
FACEBOOK.
&&
MCGUIRELocal storm report, Aug 9, 3:33 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
333 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 4 SSW RENO 39.48N 119.84W
08/09/2017 M0.50 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
MODERATE RAINFALL.
&&
MCGUIRELocal storm report, Aug 9, 4:08 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL DAYTON 39.24N 119.58W
08/09/2017 M0.25 INCH LYON NV PUBLIC
PUBLIC REPORTED PEA SIZED HAIL IN THE DAYTON AREA VIA
FACEBOOK.
&&
MCGUIRELocal storm report, Aug 9, 4:48 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
448 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL DAYTON 39.24N 119.58W
08/09/2017 M0.25 INCH LYON NV AMATEUR RADIO
AMATUER RADIO OPERATOR REPORTED PEA SIZED HAIL IN DAYTON.
&&
MCGUIRESpecial weather statement, Aug 9, 5:00 PM PDT, 50 minutes before
Special Weather Statement National Weather Service Reno NV 500 PM PDT WED AUG 9 2017 CAZ071-100045- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 500 PM PDT WED AUG 9 2017 ...STRONG STORM OVER EAGLE LAKE... At 500 PM PDT, Doppler radar was tracking a strong thunderstorm over Aspen Grove Campground, or near Eagle Lake, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eagle Lake, Spaulding, Aspen Grove Campground, Christie Campground, Merrill Campground and Eagle Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 4049 12071 4051 12089 4082 12088 4076 12053 TIME...MOT...LOC 0000Z 193DEG 14KT 4058 12078 TF
Special weather statement, Aug 9, 5:36 PM PDT, 14 minutes before
Special Weather Statement National Weather Service Reno NV 536 PM PDT WED AUG 9 2017 CAZ071-100115- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 536 PM PDT WED AUG 9 2017 ...STRONG THUNDERSTORM NEAR SUSANVILLE... At 533 PM PDT, Doppler radar was tracking a strong thunderstorm near Susanville. This storm was nearly stationary. This storm can produce nickel sized hail, frequent lightning, heavy rainfall, and gusty outflow winds. Motorists along Highway 395 and 36 near Susanville may encounter blinding rainfall and ponding of water on roadways. Locations impacted include... Portions of Highway 395 and CA Highway 36 near Susanville. LAT...LON 4037 12063 4046 12072 4064 12062 4052 12041 TIME...MOT...LOC 0033Z 205DEG 4KT 4043 12065 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:00 PM PDT | Special Weather Statement | REV | Lassen | 45 min |
| Aug 9, 5:36 PM PDT | Special Weather Statement | REV | Lassen | 39 min |
| Aug 9, 5:57 PM PDT | Special Weather Statement | REV | Sierra | 33 min |
| Aug 9, 6:30 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas, Sierra | 2 hr |
| Aug 9, 6:33 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 117 min |
| Aug 9, 7:19 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 26 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.